Q. I have been taking atenolol for several years and have been troubled with symptoms that have gone undiagnosed despite untold hours in doctors’ offices. I have even been hospitalized with extreme dizziness and heart palpitations. Sometimes I gasp for air after simply climbing the stairs to my home. I also suffer with cold feet and hands.
Just today I was at the doctor’s office with chest pain, breathing problems and heart palpitations. She said my blood pressure was 100/60 and told me she thought it was due to the atenolol. She suggested I cut back to every other day. I wonder if this drug has been the problem all along.

A. Atenolol is a beta-blocker like metoprolol and propranolol. Such drugs were once first-line treatments against hypertension, but experts now recommend that they be used only when other approaches are inadequate.
Beta-blockers are notorious for causing cold hands and feet, fatigue and dizziness. They can also cause breathing difficulties or make asthma worse.
We are sending you our book, Best Choices from The People’s Pharmacy, for an in-depth discussion of beta-blocker side effects and other ways to treat high blood pressure. It is available in libraries and at www.PeoplesPharmacy.com.
Atenolol and other beta-blockers should never be stopped abruptly, as this could trigger angina or even a heart attack. Alternate day treatment is untested and might carry risks.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. Dee
    Reply

    Hi Barbara,
    Would you please tell, what mg are you taking?and how many times a day? Before or after meal?
    Thanks,
    Dee

  2. Cindy B.
    Reply

    Since getting diagnosed with atrial fibrillation about a year ago, I’ve been on “Sotolol,” 80 mg BID (one in a.m., one at bedtime). This is a beta blocker but I don’t know how it compares with the others. Anyway, I just hate being on Rx drugs and finally self-D/C’ed the Coumadin on my own since the AFib wasn’t happening as long as I was on the beta blocker. Then I went down to ONE Sotolol per day, just at bedtime. And for about 2 months I STILL had no AFib. I was so pleased! I hated taking the a.m. dose because I’m a skier and hiker and it does make you SOOOO tired; also makes the muscles weak.
    When I take the a.m. dose, my thigh muscles start throbbing in pain and I have to stop over and over to let the pain subside. This is bogus… I’m an “extreme” skier and it’s totally destroying my ski experience!
    Then came the day everything went haywire and the AFib came back gangbusters… I was able to quell it by going back on the full dose, but before long I was “experimenting” again, by taking just 1/2 tab in the a.m., or waiting till later in the day when I had a better “fix” on whether or not my heart was going to act up. None of this experimenting has been with the Dr’s knowledge or permission. I’m certain he’ll just say to stay on the Rx’ed dosage, because it’s the “company line” and he doesn’t want any liability issues.
    It’s hard for me to take doctors seriously. But, HERE’S WHAT I’M CURIOUS ABOUT: Could messing around with this Sotolol, a beta blocker, REALLY possibly bring on a heart attack or stroke all on its own???! I’m pretty desperate to get off the stuff, but I sure wouldn’t want to make my situation worse! Any advice would be appreciated.

  3. ET
    Reply

    I take metoprolol. For years, it was a small white oval pill. A several months ago the pharmacist filled the prescription with a small white round pill. I began experiencing irregular heartbeats, and shortness of breath. I told my pharmacist immediately, she said that is possible and replaced the round ones with the originals – no problems. I told my xdoctor about the experience and she said it was impossible. Over the years, other generics have been changed without problems.

  4. LS
    Reply

    I have been on Atenolo for 15 years or better for marginal high blood pressure 140, and for atrial fib. After I quit smoking 3 years ago I started to feel fatigued even though I am a very active person. My doctor suggested I get a pill cutter at the pharmacy and start with half doses of the 25mg pills daily. My blood pressure is consistently in the 120’s and I have plenty of energy for a 65 year old.

  5. Barbara L.
    Reply

    After discussing shortness of breath, no energy and overall feeling terrible with my cardiologist she ran a battery of tests and could find nothing wrong.
    As a last resort she changed my atenolol from two a day to one a day.
    Within a week I felt like a new person. My shortness of breath left and my energy was back to normal. I am a 75 year old female. Dr. said I taught her something that could help other patients.

  6. Betty F.
    Reply

    Symptom was ‘cold hands and feet’ but beware. There are plain cold feet, and then there are ice cold feet that are warm to the touch. Entirely different thing, and make sure you and your doctor know which you have! Entirely different.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.